New Mexico, 2017Flash Flood and Dust Devil in New Mexico, July 17, 2017
July 17, 2017 · NWS ABQ · 2 events in 1 county or zone
An intense, slow-moving thunderstorm developed over the northeast heights during the afternoon of July 17th and produced a flash flood in the area along Academy Road. Streets turned to rivers across the area as a localized two inches of rain fell.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense, slow-moving thunderstorm developed over the northeast heights during the afternoon of July 17th and produced a flash flood in the area along Academy Road. Streets turned to rivers across the area as a localized two inches of rain fell. A woman was stranded in flood waters near Tanoan. A brief, but impressive dust devil or gustnado, was spotted along an outflow boundary crossing Interstate 25 near Lomas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 17, 4:23 PM MST, 27 minutes earlier.
Area forecast discussion, Jul 17, 4:23 PM MST, 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
523 PM MDT Mon Jul 17 2017
.AVIATION...
00Z TAF CYCLE
VFR conditions prevail and are forecast to persist with mostly light
winds outside of scattered showers and isolated thunderstorms this
evening and again Tuesday afternoon/evening. Short-lived MVFR impacts
with small hail and gusty winds are likely with storms this evening
and again Tuesday afternoon/evening.
11
&&
.PREV DISCUSSION...337 PM MDT Mon Jul 17 2017...
.SYNOPSIS...
Scattered showers and thunderstorms central and west with isolated
storms east will continue through the evening hours before
diminishing. A similar round of showers and storms will develop
Tuesday before drier air aloft from the east confines storms to
far western New Mexico Wednesday. Moisture returns to the central
mountain chain westward Thursday and Friday. An active weekend is
expected as backdoor boundaries drop in from the northeast. These
boundaries will bring in more low level moisture and also act to
trigger scattered to numerous thunderstorm coverage over the weekend.
&&
.DISCUSSION...
Four Corners high center located over northern AZ/southern UT this
afternoon with a stronger center over southeast KS. Storm motion is
generally from northeast to southwest. South wind in the mid RGV with
storms slowly heading south off the Jemez should result in at least
a few storms for the ABQ metro. Storms also drifting south near
Santa Fe. A very similar set up remains on track Tuesday with perhaps
more storms for the northern Sangres given the strengthening ely
steering level flow.
Upper high centers consolidate over the Southern Plains Wednesday.
The resulting increased ely flow aloft brings in very dry air aloft,
shutting down most convection over NM Wednesday. Best shot at
isolated storms Wednesday will be across the far west and northwest.
Something worth noting is that typically when dry air aloft from the
southern plains butts up against the monsoon moisture plume, a line
of convection develops along the upper level moisture gradient as
the dry air aloft initially destabilizes the upper levels. NAM12
suggesting this could be the case across central areas Tuesday
night.
Models move the upper high center slightly ewd Thursday in response
to a closed low moving e/ne over Vancouver Island. NAM indicating
the flow aloft will turn southerly enough to draw in moisture to
western and central areas by Thursday afternoon. GFS elongates the
upper high across northern NM and doesn't develop a southerly
component to the upper level flow. ECMWF is closer to the GFS,
favoring far western areas for storms Thursday afternoon. GFS and
ECMWF eventually moisten up central NM Friday.
Upper high re-develops over the Great Basin Saturday. Meanwhile, an
unseasonably deep clipper trough is forecast to move through the
Upper Midwest/Great Lakes region. This feature sends a backdoor
boundary south into eastern NM, setting the stage for quite the
active weekend and beyond. It's about time.
33
&&
.FIRE WEATHER...
Active weather to continue through this coming weekend. Less storm
coverage expected Wednesday and Thursday, then ramping back up
Friday and for the weekend.
Plenty of storms developing west and central NM again this
afternoon. They will continue well into tonight once again. RH
recovery will be good to excellent.
High pressure over the four corners region and one on the central
plains will merge into a single high center in the middle of the
country by the middle of the week. The high will strengthen then
drift southeast later in the week. Storm coverage should lessen
Wednesday and Thursday as the high strengthens to our east, pushing
dry air westward into NM. As the high retreats southeast our
moisture plume will return to western and central NM later in the
week. A short wave trough is now scheduled to drop southeast into NM
later this weekend into early next week. Surface cold front will
bring moisture into eastern NM, with widespread coverage of showers
and storms Sunday and Monday. The risk of flash flooding will
increase through the week and weekend in areas that get multiple
rain events that saturate the ground.
Highs will be below normal in the west and above normal in the east.
RH recoveries will be good to excellent. Vent rates will be fair or
better each day except for spotty poor rates in the western and
northern high terrain.
43
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
33
Hazardous weather outlook, Jul 17, 2:34 AM MST, 14 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
334 AM MDT Mon Jul 17 2017
NMZ501>540-181100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
334 AM MDT Mon Jul 17 2017
This hazardous weather outlook is for portions of northern and
central New Mexico.
.DAY ONE...Today and Tonight
Sufficient moisture will remain over New Mexico today and tonight,
leading to the development of showers and thunderstorms.
Thunderstorms will be numerous over the central and western mountains
of New Mexico today where locally heavy rainfall will be possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Thunderstorms will decrease in number in eastern and central New
Mexico on Tuesday and more so into Wednesday, leaving the focus for
development across western parts of the state. Storms will then
increase in coverage again across central and western New Mexico on
Thursday and Friday with more widespread development across the state
this weekend. Stronger storms will be capable of producing wind
gusts up to 50 mph and hail up to the size of pennies. Locally heavy
rainfall will also be possible.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any rainfall or flooding through
the National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.
52
In the hours before
Special weather statement, Jul 17, 11:05 AM MST, 5 hours 45 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1205 PM MDT MON JUL 17 2017
NMZ511-171830-
Jemez Mountains-
1205 PM MDT MON JUL 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SANDOVAL COUNTY
UNTIL 1230 PM MDT...
At 1205 PM MDT, Doppler radar was tracking a strong thunderstorm over
Fenton Lake State Park, or 16 miles southeast of Cuba, moving east at
15 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Jemez Springs, Fenton Lake State Park and Jemez State Monument.
&&
LAT...LON 3579 10682 3597 10679 3597 10644 3570 10649
TIME...MOT...LOC 1805Z 278DEG 13KT 3587 10672
40
Special weather statement, Jul 17, 11:47 AM MST, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1247 PM MDT MON JUL 17 2017
NMZ511-171915-
Jemez Mountains-
1247 PM MDT MON JUL 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SANDOVAL COUNTY
UNTIL 115 PM MDT...
At 1246 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Jemez State Monument, or 15 miles west of Los Alamos,
moving southwest at 10 mph.
Dime size hail and heavy rain will be possible with this storm.
Locations impacted include...
Jemez Springs and Jemez State Monument.
This will also impact the Cajete Fire burn scar. Water will be
flowing downstream outside of this burned area.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3587 10661 3583 10648 3566 10654 3573 10673
TIME...MOT...LOC 1846Z 026DEG 7KT 3581 10657
34
Special weather statement, Jul 17, 12:33 PM MST, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
133 PM MDT MON JUL 17 2017
NMZ512-523-172000-
West Slopes Sangre de Cristo Mountains-Central Highlands-
133 PM MDT MON JUL 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SAN MIGUEL AND EAST
CENTRAL SANTA FE COUNTIES UNTIL 200 PM MDT...
At 133 PM MDT, Doppler radar was tracking a strong thunderstorm over
Pecos, or 17 miles southeast of Santa Fe, moving south at 15 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Pecos, Rowe, South San Ysidro, North San Ysidro, Lower Colonias,
Upper Colonias and Glorieta.
This includes Interstate 25 between Mile Markers 301 and 317.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3564 10562 3555 10557 3550 10557 3548 10553
3546 10553 3543 10550 3538 10574 3559 10576
TIME...MOT...LOC 1933Z 344DEG 13KT 3557 10567
34Special weather statement, Jul 17, 1:54 PM MST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
254 PM MDT MON JUL 17 2017
NMZ518-519-172130-
Santa Fe Metro Area-Middle Rio Grande Valley/Albuquerque Metro Area-
254 PM MDT MON JUL 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDOVAL COUNTY
UNTIL 330 PM MDT...
At 254 PM MDT, Doppler radar was tracking a strong thunderstorm near
San Felipe Pueblo, or 11 miles northeast of Bernalillo. This storm
was nearly stationary.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
San Felipe Pueblo, Algodones and Santa Ana Pueblo.
This includes Interstate 25 between Mile Markers 246 and 255.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3526 10629 3528 10638 3531 10638 3532 10641
3530 10640 3529 10641 3530 10642 3529 10646
3530 10653 3544 10645 3544 10631
TIME...MOT...LOC 2054Z 000DEG 2KT 3540 10638
34Flash Flood, Bernalillo
- When
- July 17, 4:50 PM MST to 5:20 PM MST
- Where
- Bernalillo County, 6.02 mi ENE of Albuquerque to 4.48 mi ENE of Albuquerque
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.150, -106.530
A vehicle was stranded in flood waters along Academy Road near Tanoan.
Dust Devil, Bernalillo
- When
- July 17, 5:00 PM MST to 5:02 PM MST
- Where
- Bernalillo County, 1.78 mi S of Albuquerque
- Reported by
- Social Media
- Coordinates
- 35.094, -106.631
Video was captured of what appeared to be a dust devil or gustnado spinning up along an outflow boundary moving across Interstate 25 near the Embassy Suites on Lomas.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Dust Devil
- A small rotating column of dust from surface heating that caused damage or injury.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in New Mexico, July 17, 20171 death · 1 injured · 1 event
- Wildfire in California, July 17 to 22, 20171 death · 1 event
- Wildfire in Nevada, July 17 to 21, 2017$800,000 · 1 event
- Flash Flooding and Damaging Winds in Utah, July 17 to 21, 20172 injured · $135,000 · 56 kt wind · 11 events
- Flash Flooding and Damaging Winds in Nevada, July 17 to 19, 2017$91,000 · 56 kt wind · 6 events
- Flash Flooding in New York, July 17, 2017$88,000 · 5 events
- Hail and Damaging Winds in New York, July 17, 2017$37,000 · 1.75 in hail · 10 events
- Flash Flooding in Pennsylvania, July 17, 2017$50,000 · 3 events
- Flash Flooding and Hail in Vermont, July 17, 2017$30,000 · 1 in hail · 9 events
- Damaging Winds and Lightning Strikes in Alabama, July 17, 20172 injured · 50 kt wind · 15 events
- Flash Flooding and Damaging Wind in Arizona, July 17 to 18, 2017$31,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Pennsylvania, July 17, 2017$20,000 · 1.5 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703257, 703261.